Texas, 2004

Flash Flood in Texas, June 19, 2004

June 19, 2004 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 19, 1:30 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 19, 1:30 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT SAT JUN 19 2004

SYNOPSIS...
SOUTH AND SOUTHEAST LOW LEVEL WINDS WILL HOLD MOISTURE IN THE
BORDERLAND A WHILE LONGER. A WEAK UPPER LEVEL DISTURBANCE
APPROACHING FROM THE SOUTH WILL COMBINE WITH DAYTIME HEAT TO PRODUCE
EVENING SHOWERS AND THUNDERSTORMS TONIGHT. THIS WEATHER PATTERN WILL
REPEAT ITSELF AGAIN ON SUNDAY. ENOUGH MOISTURE AND INSTABILITY WILL
PERSIST FOR AFTERNOON AND EVENING STORMS TO CONTINUE THROUGH
WEDNESDAY. BY NEXT THURSDAY WINDS WILL SHIFT TO WEST AND BRING A
RETURN OF DRIER WEATHER TO THE REGION.

DISCUSSION...
EARLY START TO THUNDERSTORM DEVELOPMENT TODAY.  SOUTHERN SACRAMENTO
MOUNTAINS BEGIN TO FIRE BEFORE 11 AM...KIND OF MONSOONISH LIKE.
ALREADY REPORTS OF COPIOUS HAIL LESS THAN 1/2 INCH IN DIAMETER.
THOSE STORMS ARE ANCHORED IN PLACE AND THUS AN ARROYO AND SMALL
STREAM ADVISORY HAS BEEN ISSUED.

MOISTURE HAS FURTHER INCREASED ACROSS THE CWFA AGAIN FOR TODAY. LAST
NIGHT ANOTHER OUTFLOW FROM STORMS TO THE EAST PUSHED A LOW LEVEL
MOISTURE INTO THE AREA FOR A SECOND CONSECUTIVE DAY.  ALSO THE UPPER
HIGH IS BULGING WEST AND SHIFTING THE DEEPER MOISTURE PLUME WEST AND
OVER THE AREA. LOOKING AT SATELLITE A DISTURBANCE CAN BE SEEN
WORKING ITS WAY UP TOWARD THE CWFA FROM THE SOUTH. THIS SHOULD WORK
WITH THE DESTABILIZATION OF DAYTIME HEATING TO INCREASE STORM
ACTIVITY THIS LATE AFTERNOON AND EVENING. AREAS TO THE EAST OF A
DEMING TO T OR C LINE LOOK BEST FOR CHANCES.

FOR SUNDAY...DONT SEE A REASON TO GO OTHER THAN PERSISTENCE AS THE
MOISTURE REMAINS IN PLACE AND MODELS HINT AT WEAK DISTURBANCES...
ALONG WITH THE DAILY DETABILIZATION DUE TO SURFACE HEATING.  THUS
ANOTHER ROUND OF INCREASED POPS FOR SUNDAY...ESPECIALLY EAST OF THE
SAME DEMING TO T OR C LINE.

FIRST HALF OF NEXT WEEK LOOKS TO KEEP LESSER BUT STILL ADEQUATE
MOISTURE ENTRENCHED OVER THE AREA.  A MORE DIFFUSE PATTERN WILL MAKE
IT HARD TO PIN POINT PREFERRED LOCALES FOR AFTERNOON STORMS...BUT
HAVE TO BELIEVE WITH DEEPER MOISTURE THE BETTER CHANCES ARE EAST OF
THE RIO GRANDE AND OVER ELEVATED TERRAIN.

LAST HALF OF NEXT WEEK STILL LOOKS MURKY MODEL-WISE BUT TRENDS ARE
TOWARD DRYING OUT AS WINDS GO MORE WEST TO NORTHWEST.

PRELIMINARY NUMBERS...

EL PASO               BB 069/095 069/095 068 33222
ALAMOGORDO            BB 065/093 067/094 066 23222
LAS CRUCES            BB 065/092 067/093 065 23222
CLOUDCROFT            BB 046/072 047/073 047 23233
TRUTH OR CONSEQUENCES BB 064/092 065/093 065 12122
SILVER CITY           BB 060/090 059/088 060 02022
DEMING                BB 064/093 066/094 065 22111
LORDSBURG             BB 064/093 065/094 065 02011
SIERRA BLANCA         BB 067/093 065/093 064 33322

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

14 / BIRD
Hazardous weather outlook, Jun 19, 9:30 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1030 AM MDT SAT JUN 19 2004

NMZ022>025-030>032-TXZ055-056-192300-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...DEMING...EL PASO...LAS
CRUCES...LORDSBURG...SILVER CITY...TRUTH OR CONSEQUENCES
1030 AM MDT SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND THIS EVENING.
SCATTERED STORMS ARE EXPECTED EAST OF THE RIO GRANDE...MORE ISOLATED
WEST OF THE RIVER.  PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS
TO 40 MPH AND HAIL UP TO 3/4 INCHES.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BIRD

In the hours before

Special weather statement, Jun 19, 3:43 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
443 PM MDT SAT JUN 19 2004

NMZ024-032-TXZ055-200230-
EL PASO TX-SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SOCORRO...
SUNLAND PARK AND UNIVERSITY PARK
443 PM MDT SAT JUN 19 2004

...THUNDERSTORMS OVER FAR WEST TEXAS AND SOUTH-CENTRAL NEW MEXICO
THIS AFTERNOON AND EVENING...

.THUNDERSTORMS ARE DEVELOPING OVER DONA ANA...OTERO...AND EL PASO
COUNTIES THIS AFTERNOON. AT 440 PM MDT DOPPLER RADAR SHOWED SCATTERED
THUNDERSTORMS FROM SOUTHWESTERN OTERO COUNTY INTO EASTERN DONA ANA
COUNTY AND EL PASO COUNTY DRIFTING SLOWLY NORTHEAST. THESE STORMS
COULD PRODUCE HEAVY RAIN IN EXCESS OF 2 INCHES ALONG WITH STRONG
WINDS GUSTING TO NEAR 50 MPH AND SMALL HAIL. THUNDERSTORMS ARE
EXPECTED TO DIMINISH AFTER 8 PM MDT TONIGHT.

IF THUNDERSTORMS APPROACH YOUR LOCATION...TAKE SHELTER. EVEN THE
WEAKEST STORMS CONTAIN DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER
RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER WEATHER UPDATES.

The radar

The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
June 19, 5:15 PM MST to 5:45 PM MST
Where
El Paso County, 7 mi NNW of El Paso Intl Arpt
Reported by
TRAINED SPOTTER
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

More than 2 inches of rain fell within an hour in northeast El Paso, resulting in water and mud up to car bumper level. A foot of mud and sand was left behind on some of the roads in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408737.